Montana, 2010

Hail and Damaging Wind in Montana, May 20, 2010

May 20, 2010 · NWS GGW · 2 events in 2 counties and zones

A thunderstorm produced a severe wind gust near Glendive (in Dawson County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A thunderstorm produced a severe wind gust near Glendive (in Dawson County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 20, 1:26 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, May 20, 1:26 PM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
226 PM MDT THU MAY 20 2010

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
A POTENT COLD FRONT FROM THE WEST IS CURRENTLY BEATING ON THE
DOOR OF NORTHEAST MONTANA. THUNDERSTORMS HAVE FORMED AHEAD OF THE
FRONT AND ARE CURRENTLY IMPACTING THE WESTERN HALF OF THE FORECAST
AREA. ADDED SHEAR WITH THE COLD FRONT COULD ALLOW A FEW OF THESE
STORMS TO BECOME STRONG...AND POSSIBLY LOW LEVEL SEVERE THROUGH
THE EVENING HOURS. THUNDERSTORMS WILL TRACK TO THE EAST WITH THE
MOVEMENT OF THE FRONT. GUSTY WINDS WILL ALSO ACCOMPANY SAID
FRONT...WITH 20-30G40 MPH WEST WINDS COMMON.

WINDS WILL DECREASE TO LESS THEN 20 MPH FROM WEST TO EAST THROUGH
THE LATE EVENING...THUS THE LAKE WIND ADVISORY ENDING TIME OF 10
PM LOOKS GOOD. THE FRONT WILL HAVE CLEARED NORTHEAST MONTANA BY
SUNSET. DRIER AIR PUSHING IN FROM THE WEST WILL ALLOW SOME AT
LEAST PARTIAL CLEARING OVERNIGHT.

FRIDAY THE ASSOCIATED DRY SLOT WILL MAKE FOR LARGELY DRY
CONDITIONS. TEMPS WILL BE A GOOD 10 DEGREES COOLER IN THE POST
FRONTAL ENVIRONMENT. WINDS WILL BE OUT OF THE SOUTHWEST...AND
GENERALLY LESS THEN 20 MPH ROUNDING OUT AN OVERALL PLEASANT DAY.
THE SINGLE CAVEAT TO THIS COULD BE AN ISOLATED THUNDERSTORM THAT
COULD REACH THE FAR SOUTHWEST ZONES BY LATE AFTERNOON.

FRIDAY NIGHT AMPLE SHORTWAVE ENERGY AND MOISTURE PUSHING IN FROM
THE SOUTHWEST WILL MAKE FOR INCREASING SHOWER AND THUNDERSTORM
POTENTIAL. THE LATEST OPERATIONAL RUNS OF THE GFS AND NAM MODELS
ARE DEPICTING A DRIER/LESS ACTIVE SOLUTION FOR FRIDAY NIGHT. BUT
GIVEN THE PATTERN PREFER THE ECMWF AND GEM SOLUTIONS WHICH
CONTINUE TO DEPICT A MORE ACTIVE SOLUTION...ESPECIALLY ACROSS THE
EAST.

SATURDAY A LOW PRESSURE SYSTEM WILL SPIN UP OVER CENTRAL MONTANA.
AS IT DOES SO IT WILL MAKE FOR WIDESPREAD RAIN SHOWERS ALONG WITH
SCATTERED THUNDERSTORMS ACROSS THE EASTERN ZONES. GILCHRIST

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
THE WESTERN CONUS LONG-WAVE TROUGH DEVELOPS EMBEDDED SHORT-WAVES
THAT SPLIT THE WAVE ENERGY. SATURDAY NIGHT THE SOUTHERN WAVE
CLOSES OFF AND MOVES INTO THE GREAT BASIN REGION. THE NORTHERN
WAVE ALSO CLOSES OFF AND HEADS INTO CANADA...POSSIBLY SCOOTING
ACROSS THE NW ZONES...BASED ON GFS. THE EC KEEPS THE NORTHERN
WAVE FARTHER NORTHWEST AND THE ZONES DRY.

A DRY SLOT DEVELOPS OVER THE ZONES FOR SUNDAY AS THE LOW LIFTS
FARTHER NORTH IN CANADA. CHANCE POPS COULD BE TOO GENEROUS IN THE
SLOT SO REDUCED TO SLIGHT CHANCE IN THE EAST. THE COOLER THAN
NORMAL MAXIMUM TEMPERATURES FROM THE SHORT TERM WILL CONTINUE
SUNDAY THROUGH TUESDAY.

SUNDAY NIGHT THE GREAT BASIN LOW BEGINS TO LIFT NORTH...THEN
THROUGH MONTANA ON MONDAY AND MONDAY NIGHT. BOTH GFS AND EC CARRY
A QUARTER TO HALF INCH QPF SUNDAY NIGHT...MONDAY AND MONDAY NIGHT.
SO EXPECT WIDESPREAD WETTING RAIN. MONDAY WILL BE THE COOLEST DAY
WITH HIGHS IN THE UPPER 50S TO LOWER 60S DUE TO THE OVERCAST.

ONCE THIS WAVE LIFTS INTO CANADA ANOTHER DRY SLOT FORMS OVER
NEMONT...FOLLOWED BY WEAK RIDGING AT LEAST THROUGH WEDNESDAY. THIS
WILL INITIATE A WARMING TREND TO RETURN MAXIMUM TEMPERATURES TO
NORMAL OR HIGHER.

THE NEXT LARGE WEST COAST TROUGH/CLOSED LOW WILL BE WELL
ESTABLISHED BY MID WEEK IN CENTRAL CALIFORNIA. FROM THIS POINT ON
THE MODELS STRUGGLE WITH HOW LONG TO HOLD ONTO THE RIDGE OVER
EASTERN MONTANA. THE EC KEEPS THE LOW IN PLACE ALONG THE WEST
COAST INTO NEXT WEEKEND WHILE THE GFS ATTEMPTS TO MOVE THE RIDGE
EAST AND BRING IN THE WET SW FLOW FROM THE CALIFORNIA LOW.

OVERALL...WITH THE INHERITED FORECAST REFLECTING THE LATEST MODEL
INFORMATION...FEW CHANGES WERE MADE TO THE GRIDS. SCT
PREVIOUS DISCUSSION...
THE EXTENDED PERIOD BEGINS WITH A LARGE UPPER TROF OVER THE
WESTERN HALF OF THE US. AN UPPER LOW MOVED OUT OF THE BASE OF THE
TROF AND ACROSS EASTERN MONTANA SATURDAY AFTERNOON. THE BEST LIFT
AND DYNAMICS FROM THIS FEATURE WILL BE SATURDAY EVENING INTO
SATURDAY NIGHT...SO EXPECT SHOWERS DURING THIS PERIOD TO BEGIN THE
EXTENDED. THE UPPER LOW WILL BECOME STACKED OVER THE 700 MB AND
SURFACE LOWS OVER SASKATCHEWAN SUNDAY. THIS WILL BRING A DRY SLOT
ACROSS EASTERN MONTANA WHICH SHOULD BE ENOUGH FOR A BRIEF BREAK IN
THE PRECIPITATION. THE LATEST GFS IS A LITTLE DRIER QPF WISE THEN
THE ECMWF MODEL FOR SUNDAY AFTERNOON. WENT AHEAD AN LEFT A CHANCE
OF SHOWERS ACROSS EASTERN MONTANA BUT THINGS ARE STARTING TO LOOK
LIKE SUNDAY MAY BE THE BREAK IN A RATHER WET PATTERN OVER EASTERN
MONTANA.

MONDAY NIGHT THROUGH TUESDAY...ANOTHER UPPER LOW WILL LIFT OUT OF
THE BASE OF THE BROAD TROF OVER THE WESTERN US AND HEAD FOR
EASTERN MONTANA SUNDAY EVENING. IT WILL CROSS THE GREAT BASIN AND
ARRIVE IN CENTRAL MONTANA MONDAY EVENING. THE PRECIPITATION WILL
AGAIN PICK UP MONDAY MORNING ACROSS EASTERN MONTANA AND REMAIN
IN THE LIKELY CATEGORY MONDAY AFTERNOON. THE CHANCE OF
PRECIPITATION WILL LESSEN SOMEWHAT MONDAY NIGHT AND TUESDAY
AFTERNOON BUT THE MODELS ARE STILL HINTING AT THE CHANCE OF RAIN
SHOWERS UNTIL THIS UPPER LOW MOVE INTO SASKATCHEWAN. LEFT THE
TEMPERATURE ALONE IN THE EXTENDED AS THEY LOOK GOOD...EXCEPT FOR
WEDNESDAY AS I RAISED THE DAYTIME HIGHS A FEW DEGREES TO GO ALONG
WITH THE LATEST MODELS DATA.

THERE IS STILL SOME WEAK UPPER LEVEL RIDGING IN BOTH MODELS BEYOND
WEDNESDAY NIGHT. MODEL ARE STILL NOT ON THE SAME PAGE WITH HOW
THE NEXT UPPER TROF EFFECTS THE UPPER LEVEL RIDGE OVER EASTERN
MONTANA SO DID MAKE ANY CHANGES BEYOND WEDNESDAY NIGHT. RSMITH

&&

.AVIATION...
THUNDERSTORMS AND RAIN SHOWERS ASSOCIATED WITH A STRONG COLD FRONT
WILL CONTINUE HEADING EAST OVER THE AREA THIS AFTERNOON AND
EVENING. THESE THUNDERSTORMS COULD PRODUCE TEMPORARY MVFR CEILINGS
PLUS STRONG GUSTY WINDS AT THE TERMINALS. THE PREVAILING 15-30KT
SOUTHERLY WINDS WILL VEER AROUND TO THE WEST BEHIND THE
FRONT...POSSIBLY PRODUCING HIGHER GUSTS TO 40KTS. THUNDERSTORM
AND RAIN SHOWER ACTIVITY ALONG WITH WIND STRENGTH WILL DIE DOWN
LATER THIS EVENING BEHIND THE FRONT. EXPECT DRY CONDITIONS ON
FRIDAY WITH WINDS ONCE AGAIN BECOMING SOUTHERLY TO SOUTHEASTERLY
AT AROUND 10KTS. SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR FORT PECK
LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 20, 2:40 AM MST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
340 AM MDT THU MAY 20 2010

MTZ016>027-059>062-210400-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
340 AM MDT THU MAY 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS ARE EXPECTED ACROSS NORTHEAST MONTANA WITH A COLD
FRONTAL PASSAGE THIS AFTERNOON AND EVENING. SOUTHEAST WINDS WILL
TURN WEST NORTHWEST WITH STRONG WIND GUSTS BEHIND THE FRONT.

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE FOR THIS
AFTERNOON AND EVENING IN RESPONSE TO THE EXPECTED STRONG GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 64 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Phillips

When
May 20, 2:29 PM MST
Where
Phillips County, 5 mi N of Saco
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.542, -107.330

Thunderstorm Wind, Dawson

When
May 20, 6:55 PM MST
Where
Dawson County, Glendive Dawson Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
47.130, -104.800

The Glendive Airport sensor reported a gust to 58 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238579, 234276.